Objective: The objective of this review is to discuss the pathophysiology and potential etiologies of rhabdomyolysis in psychiatric patients, with an emphasis on psychotropic drug-induced rhabdomyolysis.
Data sources: References were obtained through an on-line search of MEDLINE, using English-language and human literature only.
Study selection: Because the topic is a potential drug-induced adverse effect, no controlled studies are available. Most of the literature are case reports and series of case reports.
Data extraction: The quality of case reports was assessed using the Food and Drug Administration guidelines for assessing the causality of a potential adverse drug reaction.
Data synthesis: The results of this review are based on qualitative data and indicate that rhabdomyolysis in psychiatric patients can be from multiple etiologies, including agitation, dehydration, and intramuscular injections, as well as an adverse effect of psychotropic medications. Although the deficiencies of this type of data are recognized, it is the only type of data often available to assess the etiology and causality of an uncommon adverse event.
Conclusions: Rhabdomyolysis in psychiatric patients can be caused by many factors, both drug- and non-drug-related. Rhabdomyolysis is more likely to occur when patients are faced with a combination of risk factors. When combinations of factors are present (e.g., aggression and restraints, intramuscular injections, and extrapyramidal effects), or when muscle trauma from an individual factor is sufficiently traumatic, muscle necrosis may occur to the point that rhabdomyolysis ensues.